Funnel Cloud, Perry
- When
- July 2, 2:27 PM EST
- Where
- Perry County, 1.38 mi N of Millerstown
- Reported by
- Trained Spotter
- Coordinates
- 40.570, -77.170
A funnel cloud was observed by a trained spotter in the vicinity of Millerstown.
Scattered showers and thunderstorms developed across central Pennsylvania during the afternoon and evening of July 2, 2023, as a disturbance tracked eastward along a frontal boundary stalled over southern New York state. In an environment with relatively modest buoyancy (1000-1500 J/kg CAPE) and strong shear (0-1 km SRH of approximately 200 m2/s2).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Scattered showers and thunderstorms developed across central Pennsylvania during the afternoon and evening of July 2, 2023, as a disturbance tracked eastward along a frontal boundary stalled over southern New York state. In an environment with relatively modest buoyancy (1000-1500 J/kg CAPE) and strong shear (0-1 km SRH of approximately 200 m2/s2). Discrete cells were able to develop on the southern periphery of this activity. Several of these cells produced wind damage, and there were also five tornadoes from the central mountains eastward into the middle Susquehanna Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 2, 1:44 PM EST, 43 minutes earlier.
Area Forecast Discussion National Weather Service State College PA 244 PM EDT Sun Jul 2 2023 .SYNOPSIS... A slow moving upper level trough over the midwest will push through Pennsylvania early next week. High pressure will build over the region for the middle of the week, then a cold front is likely to push into the area next Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Mid level shortwave tracking through Central and NC Mountains at mid afternoon with meager lapse rates across central and northern PA. Farther south, clouds and less than impressive llvl lapse rates continue to hinder development of more intense convection, despite MUCAPEs exceeding 2000 J/kg over my southeast. It doesn't appear the inhibition will be overcome anytime soon, as a promising cluster of storms that developed west of Martinsburg WV predictably propogated E then SE into the most unstable air mass before weakening west of Baltimore. It isn't until you get to far southwest Virginia where deep convection is occurring. For the balance of the afternoon and evening, we'll continue to see fairly widespread showers across central and northern PA with embedded heavy downpours. Increasing bulk shear should help to maintain progressive cells, but similar to Saturday we'll watch for rates in urban areas for potential drainage problems. FF guidance over my area is lowest over the Endless Mountain region, making it more susceptible than other areas for locally heavy rainfall. Deep upper trough approaching from the midwest this evening while surface low tracks across the Lower Grt Lks. Earlier thinking for thick cloud cover limiting heating across northern PA holds, while breaks of sunshine in the advancing warm sector may still result in the threat of late day severe weather across southern PA, where modest capes and a ribbon of 35-40kt mid level winds are progged late this afternoon. Model RH fields indicate the Lower Susq Valley stands the best chance for breaks of sunshine and the bulk of convection- allowing models indicate this part of the state will be susceptible to a round of strong tsra between 20Z-23Z. The combination of instability, decent large scale forcing and pwats approaching 2 inches supports the potential of torrential downpours in spots this afternoon. Latest FFG and max/mean qpf from the HREF indicates the best chance of localized flooding would be across the northern half of the state this afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... A period of large scale subsidence, as inferred by model 500-300mb qvec convergence fields, overspreads the region this evening behind exiting shortwave, resulting in decreasing showers by mid to late evening. However, scattered showers and even some embedded thunder may again overspread the region from the west late tonight into Monday morning associated with approaching upper trough/cold front. It will remain muggy and expect areas of fog to develop where it rained this afternoon. The upper trough and associated cold front are progged to push into Central PA Monday, accompanied by a good deal of cloud cover and fairly widespread PM convection. Moderate destabilization ahead of the cold front could support a few stronger thunderstorms during the afternoon across the southeast counties. The upper trough should begin to lift out by Tuesday, resulting in a mostly sunny and warmer 4th of July. However, lingering cool air aloft could result in an isolated PM shower/tsra per latest ensemble plumes. Showers once again decrease by late Monday night with loss of diurnal heating and drier air will be slowly working in from the GLAKS and Ohio Valley. Expect areas of fog once again on Tuesday morning. && .LONG TERM /TUESDAY THROUGH SATURDAY/... The large scale troughing that has dominated our weather as of late will be replaced by upper level ridging for the beginning of the extended period. This will allow for temperatures to rise through the middle of the week. While showers and thunderstorms will remain possible on Tuesday, Wednesday and Thursday will be considerably drier with only widely scattered showers and storms expected. Afternoon highs should reach the mid 80s-lower 90s range for most of central PA Wednesday and Thursday. Ensembles build an upper trough axis back towards the northeastern CONUS as we approach the weekend, shunting upper ridging back towards the south- central and southwestern states. This should gradually lower daytime highs over time, with convective coverage increasing once again. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Showers have developed across northern and western portions of the area, but no lightning has been observed yet. Still expecting some thunderstorms to develop later in the afternoon, especially across the southern tier. Low ceilings remain in place at BFD and JST and will persist through most of the forecast period. Other sites will likely experience restrictions in any thunderstorms or heavier showers, but confidence in timing is low so decided to hold off on including lower cigs and visibilities in the 18Z TAF package. Low ceilings are likely to persist, especially across the west through the night and into the morning, along with the potential for some fog. Outlook... Mon-Thurs...Sct PM tsra could lead to some restrictions. Activity expected to taper off a bit Tuesday into Wed. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Fitzgerald NEAR TERM...DeVoir/Fitzgerald SHORT TERM...DeVoir/Fitzgerald LONG TERM...Jurewicz/Bauco AVIATION...Bauco
Hazardous Weather Outlook National Weather Service State College PA 531 AM EDT Sun Jul 2 2023 PAZ010>012-017>019-024>027-033>035-041-042-045-046-049>053-030945- Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford- Fulton-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia- 531 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds and torrential downpours are possible in a few locations this afternoon or early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-056>059-063>066-030945- Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams- York-Lancaster- 531 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with damaging winds 60 mph or greater and torrential downpours are possible this afternoon or early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms with gusty winds and small hail are possible Monday afternoon or early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-037-030945- Warren-McKean-Potter-Tioga- 531 AM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Torrential downpours could produce flooding in a few spots this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service State College PA
305 PM EDT Sun Jul 2 2023
PAZ028-056-057-021930-
Perry PA-Juniata PA-Dauphin PA-
305 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DAUPHIN...
NORTHEASTERN JUNIATA AND NORTHEASTERN PERRY COUNTIES THROUGH 330 PM
EDT...
At 304 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Lewistown, moving east at 25 mph. Radar showed some
rotation with this cell as well.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Millersburg, Liverpool, Thompsontown, Millerstown and East Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4052 7735 4060 7733 4064 7694 4063 7694
4063 7695 4061 7693 4049 7692
TIME...MOT...LOC 1904Z 268DEG 22KT 4056 7730
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DeVoirSpecial Weather Statement
National Weather Service State College PA
320 PM EDT Sun Jul 2 2023
PAZ019-045-021945-
Southern Clinton PA-Southern Centre PA-
320 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CENTRE AND SOUTH
CENTRAL CLINTON COUNTIES THROUGH 345 PM EDT...
At 320 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Bellefonte, moving northeast at
30 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Woodward, Lamar, Millheim, Aaronsburg, Rebersburg, Madisonburg and
Mackeyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4109 7739 4090 7729 4088 7765 4095 7767
TIME...MOT...LOC 1920Z 244DEG 26KT 4093 7760
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
GusemanThe State College radar (KCCX), 80 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
7 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
A funnel cloud was observed by a trained spotter in the vicinity of Millerstown.
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple wires east of Seven Stars.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along Route 17 to the northwest of Liverpool.
A severe thunderstorm producing winds estimated near 60 mph produced multiple reports of trees down across Upper Paxton and Mifflin townships.
A funnel cloud was reported by a trained spotter near Elizabethville.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Lykens Township.
A severe thunderstorm producing winds estimated near 60 mph produced multiple reports of trees down in Jackson Township.
A severe thunderstorm producing winds estimated near 60 mph caused a barn collapse.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across a road near Schuylkill Haven.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106176, 1106184, 1106180, 1106182, 1106177, 1106755, 1106756, 1106750, 1106758.